Emily White | Contributor | 1,005 day ago

Ask An Adult: Is Spending My Entire 20's On The Pill Going To Mess Up My Body?

The Debrief: Because you've been on the Yasmin since you were 17 or something, right?

Ah the Pill. The faithful friend who lives in the drawer with your knickers. Yasmin! Cilest! She even sounds like your friend. She’s there for you when you need her – when your skin looks like a pizza, your period feels like labour and you’d rather not get knocked up. She’s the best. Or is she?

As new book The Birth Of The Pill by Jonathan Eig hits the shelves, charting how the Pill has wormed its way into our lives – and our bloodstreams – it’s got me thinking about my own pill-popping habit.

The first time I came home from the doctors, grinning, with prescription in hand, I was 17 and thought it was a great way to save money and blushes on condoms with my (then) childhood sweetheart. Then I went to uni. As well as switching boyfriends, I switched brands. And from spontaneously crying during Neighbours, to throwing things at my housemates, shit got weird.

Since then, the Pill and I have been on more breaks than Ross and Rachel, and as I approach the 10-year anniversary of the day I popped my first Microgynon, I’m starting to wonder what life would be like without it. And I’m not the only one.

Hannah, 26, from London went on Yasmin when she was 15. And now, 11 years and multiple brands later, she’s still taking it because, well, she’s not quite sure. ‘When I first went on the Pill, the doctor prescribed it for my skin,’ she says. ‘I use condoms now and my skin is fine, but I’m still taking it because I always have. And to be honest, I don’t know what will happen to my skin if I come off it.’ 

Author Holly Grigg-Spallwas so horrified by the effect of the Pill on her body that she, quite literally, wrote the book on the subject (Sweetening The Pill: Or How We Got Hooked On The Birth Control Pill). She was on the Pill for a decade when she began to feel low and anxious, and it was only after chatting with a friend about their common despondency that Holly put two and two together.

‘I read up on it and other women talked of similar symptoms. I realised then that these feelings weren’t being caused by my stress, diet, job or relationship. They were being caused by the Pill,’ she says. 

While women obviously respond to different pills in different ways, the combined pill (which contains oestrogen and progesterone) has been linked to some cancers and blood clots – scary stuff for a self-diagnosed hypochondriac like me. So I decided to rope in the help of Dr Naomi Potter, a GP who specialises in gynaecology, to find out what a decade on the Pill can really do to your body.

 

 

Should I go on a break?

According to Dr Potter, pulling a Ross-and-Rachel with your pill packet is actually riskier than staying on it. ‘I’m often asked about the idea of taking a pill holiday,’ she says. ‘But in fact, coming off it for a few months is potentially more damaging than staying on it. You’re at the greatest risk of a blood clot in the first few months of being on the pill – which is why it’s wise to have regular check-ups. But your risk gradually lowers while you’re on it. So if you stop and start, the risk returns. Unless you want to stop taking it for good, you’re safer staying on it.’

So if you’re on it, and it’s all gravy, then you’re fine to stay on it – Pill holiday, not necessary. Be fully committed, like a long-term lover who can literally never get you pregnant unless you forget to, er, swallow them. 

Can I be on it for a decade or more? 

Apparently, yes. ‘Since the sixties, the Pill’s been used by millions of women, and studied extensively,’ Dr Potter explains. ‘There’s a slight increase in the risk of developing breast cancer, but a reduced risk of ovarian cancer. Those risks do vary slightly over time, but nothing particularly happens after 10 years.’

But what about blood clots? Scary headlines suggest that they happen all the time, but according to the NHS, just 12 women in every 10,000 are at risk of having a blood clot in any given year. ‘Yes, being on the Pill can also increase your risk of thromboembolic diseases – blood clots,’ she says. ‘It’s thought that oestrogen makes the blood stickier. For this reason, many doctors advise women over 35 to change their contraception.’ 

READ MORE: Is Your Contraceptive Pill Causing You Depression, Anxiety And Panic Attacks? A Debrief Exclusive Investigation

Will my body go into meltdown if I come off it? 

So you’ve done your research, you’ve found a new contraception (mooncups, anyone?) and you’ve ditched that repeat prescription. But how does your body react when it stops getting its daily oestrogen fix? When Holly came off the Pill, she describes going through something akin to a second wave of puberty. ‘For a few months I had insomnia and sad thoughts – and it affected my appearance, too. I had acne and greasy hair, it was like being a teenager – only I was 26.’

What she experienced isn’t uncommon, says Dr Potter. ‘The hormonal changes you go through in coming off the Pill vary. But changes in your mood, skin and weight can all be attributed to this. After a few months, your body’s natural hormones should take over and you should start to feel like yourself again.’

And finally, is it true that I might stop fancying my boyfriend?

As if this coming-off-the-Pill malarky wasn’t confusing enough, some research suggests that it can actually have an impact on the kind of man you’re attracted to. ‘Results show some positive and negative consequences of using the Pill when a woman meets her partner,’ says Dr Craig Roberts, who led a study on emotional side-effects of the Pill.

‘Choosing a non-hormonal barrier method of contraception for a few months before getting married might be one way for a woman to reassure herself that she’s still attracted to her partner.’

So, thankfully, it’s unlikely you and your boyfriend will have to have the ‘Er, I don’t fancy you any more’ chat – but if you’ve started to feel differently, then maybe reconsider opting for hormonal contraception.

So, should I be worried that I’ve spent a decade on the Pill? In a word: no. In more words: while there are positives and negatives, if you’re happy with your Yasmin and you’re not experiencing any weird side effects, then science says it should all be totally fine. Hooray. 

Like this? You might also be interested in... 

Is It Time We All Started Using Mooncups?

There’s Actually A Serious Reason Behind This Japanese Condom Cookbook

Is This The Future Of Condoms?

Illustration: Marina Esmeraldo 

Tags: Ask An Adult, The Debrief Went There